The geometry of non-unit Pisot substitutions
Annales de l'Institut Fourier, Volume 64 (2014) no. 4, p. 1373-1417
It is known that with a non-unit Pisot substitution σ one can associate certain fractal tiles, so-called Rauzy fractals. In our setting, these fractals are subsets of a certain open subring of the adèle ring of the associated Pisot number field. We present several approaches on how to define Rauzy fractals and discuss the relations between them. In particular, we consider Rauzy fractals as the natural geometric objects of certain numeration systems, in terms of the dual of the one-dimensional realization of σ, and in the context of model sets for particular cut and project schemes. We also define stepped surfaces suited for non-unit Pisot substitutions. We provide basic topological and geometric properties of the Rauzy fractals, prove some tiling results for them, and provide relations to subshifts defined in terms of the periodic points of σ, to adic transformations, and a domain exchange.
On peut associer à une substitution de type Pisot non unimodulaire σ certaines tuiles fractales, appelés fractals de Rauzy. Dans ce contexte, ces fractals sont des sous-ensembles d’un certain sous-anneau ouvert de l’anneau des adèles du corps de nombres associé. On présente plusieurs approches sur la façon de définir les fractals de Rauzy. En particulier, on considère les fractals de Rauzy comme des objets géométriques naturels associés à certains systèmes de numération, en termes du dual de la réalisation unidimensionnelle de σ et comme des ensembles définis par coupe et projection. On définit également des surfaces discrètes adaptées aux substitutions de type Pisot non unimodulaires. On établit des propriétés topologiques et géométriques basiques des fractals de Rauzy, ainsi que des résultats de pavage. Finalement on fournit des relations entre des sous-décalages définis en termes de points périodiques de σ, des transformations adiques et un échange de morceaux.
Received : 2012-11-15
Revised : 2013-06-10
Accepted : 2014-04-03
DOI : https://doi.org/10.5802/aif.2884
Classification:  05B45,  11A63,  11F85,  28A80
Keywords: Rauzy fractal, tiling, p-adic completion, beta-numeration
@article{AIF_2014__64_4_1373_0,
     author = {Minervino, Milton and Thuswaldner, J\"org},
     title = {The geometry of non-unit Pisot substitutions},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {64},
     number = {4},
     year = {2014},
     pages = {1373-1417},
     doi = {10.5802/aif.2884},
     zbl = {06387311},
     mrnumber = {3329667},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2014__64_4_1373_0}
}
Minervino, Milton; Thuswaldner, Jörg. The geometry of non-unit Pisot substitutions. Annales de l'Institut Fourier, Volume 64 (2014) no. 4, pp. 1373-1417. doi : 10.5802/aif.2884. https://aif.centre-mersenne.org/item/AIF_2014__64_4_1373_0/

[1] Akiyama, S. Cubic Pisot units with finite beta expansions, Algebraic number theory and Diophantine analysis (Graz, 1998), de Gruyter, Berlin (2000), pp. 11-26 | MR 1770451 | Zbl 1001.11038

[2] Akiyama, S. On the boundary of self affine tilings generated by Pisot numbers, J. Math. Soc. Japan, Tome 54 (2002) no. 2, pp. 283-308 | Article | MR 1883519 | Zbl 1032.11033

[3] Akiyama, S.; Barat, G.; Berthé, V.; Siegel, A. Boundary of central tiles associated with Pisot beta-numeration and purely periodic expansions, Monatsh. Math., Tome 155 (2008) no. 3-4, pp. 377-419 | Article | MR 2461585 | Zbl 1190.11005

[4] Arnoux, P.; Ito, S. Pisot substitutions and Rauzy fractals, Bull. Belg. Math. Soc. Simon Stevin, Tome 8 (2001) no. 2, pp. 181-207 (Journées Montoises d’Informatique Théorique (Marne-la-Vallée, 2000)) | MR 1838930 | Zbl 1007.37001

[5] Baake, M.; Moody, R. V. Weighted Dirac combs with pure point diffraction, J. Reine Angew. Math., Tome 573 (2004), pp. 61-94 | MR 2084582 | Zbl 1188.43008

[6] Barge, M.; Bruin, H.; Jones, L.; Sadun, L. Homological Pisot substitutions and exact regularity, Israel J. Math., Tome 188 (2012), pp. 281-300 | Article | MR 2897733 | Zbl 1257.37010

[7] Barge, M.; Kwapisz, J. Geometric theory of unimodular Pisot substitutions, Amer. J. Math., Tome 128 (2006) no. 5, pp. 1219-1282 | Article | MR 2262174 | Zbl 1152.37011

[8] Berthé, V.; Siegel, A. Tilings associated with beta-numeration and substitutions, Integers, Tome 5 (2005) no. 3, A2, 46 pages | MR 2191748 | Zbl 1139.37008

[9] Berthé, V.; Siegel, A. Purely periodic β-expansions in the Pisot non-unit case, J. Number Theory, Tome 127 (2007) no. 2, pp. 153-172 | Article | MR 2362431 | Zbl 1197.11139

[10] Berthé, V.; Siegel, A.; Steiner, W.; Surer, P.; Thuswaldner, J. M. Fractal tiles associated with shift radix systems, Adv. Math., Tome 226 (2011) no. 1, pp. 139-175 | Article | MR 2735753 | Zbl 1221.11018

[11] Berthé, V.; Siegel, A.; Thuswaldner, J. Substitutions, Rauzy fractals and tilings, Combinatorics, automata and number theory, Cambridge Univ. Press, Cambridge (Encyclopedia Math. Appl.) Tome 135 (2010), pp. 248-323 | MR 2759108 | Zbl 1247.37015

[12] Canterini, V.; Siegel, A. Automate des préfixes-suffixes associé à une substitution primitive, J. Théor. Nombres Bordeaux, Tome 13 (2001) no. 2, pp. 353-369 | Article | Numdam | MR 1879663 | Zbl 1071.37011

[13] Canterini, V.; Siegel, A. Geometric representation of substitutions of Pisot type, Trans. Amer. Math. Soc., Tome 353 (2001) no. 12, pp. 5121-5144 | Article | MR 1852097 | Zbl 1142.37302

[14] Dumont, J.-M.; Thomas, A. Systemes de numeration et fonctions fractales relatifs aux substitutions, Theoret. Comput. Sci., Tome 65 (1989) no. 2, pp. 153-169 | Article | MR 1020484 | Zbl 0679.10010

[15] Durand, F. Combinatorics on Bratteli diagrams and dynamical systems, Combinatorics, automata and number theory, Cambridge Univ. Press, Cambridge (Encyclopedia Math. Appl.) Tome 135 (2010), pp. 324-372 | MR 2759109 | Zbl 1272.37006

[16] Fogg, N. P. Substitutions in dynamics, arithmetics and combinatorics, Springer-Verlag, Berlin, Lecture Notes in Mathematics, Tome 1794 (2002), xviii+402 pages (Edited by V. Berthé, S. Ferenczi, C. Mauduit and A. Siegel) | MR 1970385

[17] Frougny, C.; Solomyak, B. Finite beta-expansions, Ergodic Theory Dynam. Systems, Tome 12 (1992) no. 4, pp. 713-723 | Article | MR 1200339 | Zbl 0814.68065

[18] Ito, S.; Rao, H. Atomic surfaces, tilings and coincidence. I. Irreducible case, Israel J. Math., Tome 153 (2006), pp. 129-155 | Article | MR 2254640 | Zbl 1143.37013

[19] Kalle, C.; Steiner, W. Beta-expansions, natural extensions and multiple tilings associated with Pisot units, Trans. Amer. Math. Soc., Tome 364 (2012) no. 5, pp. 2281-2318 | Article | MR 2888207 | Zbl 1295.11010

[20] Kuratowski, K. Topology. Vol. I, Academic Press, New York, New edition, revised and augmented. Translated from the French by J. Jaworowski (1966), xx+560 pages | MR 217751 | Zbl 0158.40802

[21] Mauldin, R. D.; Williams, S. C. Hausdorff dimension in graph directed constructions, Trans. Amer. Math. Soc., Tome 309 (1988) no. 2, pp. 811-829 | Article | MR 961615 | Zbl 0706.28007

[22] Moody, R. V. Meyer sets and their duals, The mathematics of long-range aperiodic order (Waterloo, ON, 1995), Kluwer Acad. Publ., Dordrecht (NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci.) Tome 489 (1997), pp. 403-441 | MR 1460032 | Zbl 0880.43008

[23] Neukirch, J. Algebraic number theory, Springer-Verlag, Berlin, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Tome 322 (1999), xviii+571 pages (Translated from the 1992 German original and with a note by Norbert Schappacher, With a foreword by G. Harder) | MR 1697859 | Zbl 0956.11021

[24] Queffélec, M. Substitution dynamical systems—spectral analysis, Springer-Verlag, Berlin, Lecture Notes in Mathematics, Tome 1294 (2010), xvi+351 pages | MR 2590264 | Zbl 0642.28013

[25] Rauzy, G. Nombres algébriques et substitutions, Bull. Soc. Math. France, Tome 110 (1982) no. 2, pp. 147-178 | Numdam | MR 667748 | Zbl 0522.10032

[26] Rauzy, G. Rotations sur les groupes, nombres algébriques, et substitutions, Séminaire de Théorie des Nombres (Talence, 1987-1988), Exp. No. 21, Univ. Bordeaux I, Talence (1988) | Zbl 0726.11019

[27] Sano, Y.; Arnoux, P.; Ito, S. Higher dimensional extensions of substitutions and their dual maps, J. Anal. Math., Tome 83 (2001), pp. 183-206 | Article | MR 1828491 | Zbl 0987.11013

[28] Serre, J.-P. Local fields, Springer-Verlag, New York, Graduate Texts in Mathematics, Tome 67 (1979), viii+241 pages (Translated from the French by Marvin Jay Greenberg) | MR 554237 | Zbl 0423.12016

[29] Siegel, A. Représentation des systèmes dynamiques substitutifs non unimodulaires, Ergodic Theory Dynam. Systems, Tome 23 (2003) no. 4, pp. 1247-1273 | Article | MR 1997975 | Zbl 1052.37009

[30] Siegel, A.; Thuswaldner, J. M. Topological properties of Rauzy fractals, Mém. Soc. Math. Fr. (N.S.) (2009) no. 118, 140 pages | Numdam | MR 2721985 | Zbl 1229.28021

[31] Sing, B. Pisot substitutions and beyond, University of Bielefeld (2006) http://nbn-resolving.de/urn/resolver.pl?urn=urn:nbn:de:hbz:361-11555 (Ph. D. Thesis) | Zbl 1210.93006

[32] Sirvent, V. F.; Solomyak, B. Pure discrete spectrum for one-dimensional substitution systems of Pisot type, Canad. Math. Bull., Tome 45 (2002) no. 4, pp. 697-710 (Dedicated to Robert V. Moody) | Article | MR 1941235 | Zbl 1038.37008